Discrete and Continuous Dynamical Systems - Series S (DCDS-S)

Recent progress in the theory of nonlinear diffusion with fractional Laplacian operators

Pages: 857 - 885, Volume 7, Issue 4, August 2014      doi:10.3934/dcdss.2014.7.857

       Abstract        References        Full Text (592.6K)       Related Articles       

Juan-Luis Vázquez - Departamento de Matemáticas, Universidad Autónoma de Madrid, Cantoblanco, 28049 Madrid, Spain (email)

Abstract: We report on recent progress in the study of nonlinear diffusion equations involving nonlocal, long-range diffusion effects. Our main concern is the so-called fractional porous medium equation, $\partial_t u +(-\Delta)^{s}(u^m)=0$, and some of its generalizations. Contrary to usual porous medium flows, the fractional version has infinite speed of propagation for all exponents $0 < s < 1$ and $m > 0$; on the other hand, it also generates an $L^1$-contraction semigroup which depends continuously on the exponent of fractional differentiation and the exponent of the nonlinearity.
    After establishing the general existence and uniqueness theory, the main properties are described: positivity, regularity, continuous dependence, a priori estimates, Schwarz symmetrization, among others. Self-similar solutions are constructed (fractional Barenblatt solutions) and they explain the asymptotic behaviour of a large class of solutions. In the fast diffusion range we study extinction in finite time and we find suitable special solutions. We discuss KPP type propagation. We also examine some related equations that extend the model and briefly comment on current work.

Keywords:  Nonlinear diffusion, fractional Laplacian operator.
Mathematics Subject Classification:  26A33, 35K55, 35K65, 35S10.

Received: November 2013;      Available Online: February 2014.